facebooktwittertwitter

Contact A Counsellor

counsellor button

KNOW MORE

teen suicide icon

 

panic anxiety icon

panic anxiety icon

#MindfulMondays with Miss SA

teen suicide icon

IN THE WORKPLACE

Research on Depression in the Workplace.

For more information please click here

business

SADAG NEWSLETTER

email subscribers list

To subscribe to SADAG's newsletter, click here

To view previous newsletters - click here

MHM JOURNAL

Mental Health Matters Journal for Psychiatrists & GP's

MHM Volume 8 Issue1

Click here for more info

JOURNALISTS

journalists crew making newspaper

If you are a journalist writing a story contact Kayla on 011 234 4837  media@anxiety.org.za

MYSCHOOL

MySchool Facebook banner Nov

It’s the small things that make a BIG difference. Sign up for the “My School | My Village | My Planet” Card and start making a difference to Mental Health in South Africa today.

Click Here

SPEAKING BOOKS

cope with cancer book

Literacy is a luxury that many of us take for granted. That is why SADAG created SPEAKING BOOKS and revolutionized the way healthcare information is delivered to low literacy communities.

The customizable 16-page book, read by local celebrity audio recordings, ensures that vital health and social messages can be seen, heard, read and understood by everyone across the world.

We started with books on Teen Suicide prevention , HIV, AIDS and Depression, Understanding Mental Health and have developed over 100+ titles, such as TB, Malaria, Polio, Vaccines for over 45 countries.

suicide speaking book

Question

I have a patient who reported sexual side effects before with selective serotonin reuptake inhibitors (SSRIs). I started her on bupropion (Wellbutrin XL), but discontinued it because the patient could not tolerate headache for 2 weeks. I thought they would pass but they did not. Any suggestions about what I should do next?

Response from Michael E. Thase, MD
Professor of Psychiatry, University of Pittsburgh Medical Center; Chief, Division of Adult Academic Psychiatry, Western Psychiatric Institute and Clinic, Pittsburgh, Pennsylvania

About 1 in 3 patients treated with SSRIs or serotonin-norepinephrine reuptake inhibitors (SNRIs) experience significant sexual dysfunction. Because this side effect can sometimes lessen with the passage of time, a "wait-and-see" approach is often initially prudent. When the sexual side effect persists across a number of weeks, therapeutic action is generally necessary. Options include reducing the dose of the offending medication, adding a second medication with "antidote-like" effects, and switching to an alternate medication with a lower likelihood of sexual side effects.[2]

Let's assume in the case described that dose reduction of the SSRI was attempted and resulted in a decrease in symptomatic benefit and the treating clinician opted to switch to bupropion. This is normally the best choice with respect to reversal of the SSRI-induced sexual dysfunction (ie, bupropion has about the same risk of causing sexual side effects as an inert placebo). However, bupropion, classified as a norepinephrine-dopamine reuptake inhibitor, is mechanistically unrelated to SSRIs and there are the possibilities of different side effect issues and/or lack of response. In this particular case, headache has emerged as an unacceptable side effect during bupropion therapy.

Alternate antidepressants also characterized by a low risk of sexual side effects include nefazodone, mirtazapine, and the seligiline patch. I'd favor the third option if the patient's initial presenting symptoms were anergic/hypersomnolent and one of the first two options if insomnia and anxiety were more pronounced complaints. Because seligiline is a monoamine oxidase inhibitor, a medication wash-out is needed even when administered in the patch formulation. Nefazodone therapy is seldom used today because of a potential fatal, but fortunately rare, association with liver failure. Mirtazapine also is not so commonly used, primarily because it is often -- although not invariably -- associated with excessive daytime sedation and weight gain.

If antidepressant monotherapy is the primary goal and these options are not acceptable, a switch within the SSRI class may also be considered. In particular, results of 1 trial suggest that lower dose therapy with fluvoxamine might be associated with a lower risk of sexual dysfunction than that with other SSRIs.

Among the more widely used "antidotes" used in combination with SSRIs and SNRIs to combat sexual dysfunction is bupropion, which may not be a consideration here because of the headache when prescribed as a monotherapy. Another "off-label" antidote is the anti-anxiety medication buspirone -- a partial agonist for the serotonin (5-HT)1A receptor, which has been shown in both case series and post-hoc analyses of clinical trials to improve sexual function in patients taking SSRIs. Yet other antidotes, such as cyproheptadine (Periactin) and phosphodiesterase/nitric oxidase inhibitors, can be taken as needed, usually 1 or 2 hours before sexual activity. Only anecdotal evidence supports the use of the former drug, which antagonizes 5-HT2 receptors and, in practice, its use is sometimes limited by side effects such as sedation, increased bowel sounds, and increased salivation. Although the latter group of drugs is specifically approved for treatment of male erectile dysfunction, clinical experience and results of several controlled clinical trials suggest a broader range of symptomatic benefit for SSRI-induced sexual dysfunction; efficacy for female patients is less well-established.

Other possibilities for as-needed therapies include psychostimulants, such as methylphenidate or amphetamine salts, and dopamine agonists, such as amantadine. In my clinical experience, the psychostimulants are effective, although caution is needed because of the potential for worsening anxiety and insomnia and concerns about abuse liability and misuse of a controlled substance for a nonapproved indication.

Although none of these various strategies is highly effective, there is no shortage of possibilities and ultimately most patients with SSRI/SNRI-induced sexual dysfunction can be successfully treated without sacrificing the antidepressant response.

 

Our Sponsors

Our Partners